Tennessee, 2016

Flash Flood in Tennessee, April 29, 2016

April 29, 2016 · NWS MEG · 1 event in 1 county or zone

A warm front was located across southern Mississippi on April 29, 2016. The combination of moisture advection from the south and an upper level disturbance produced thunderstorms over portions of southwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front was located across southern Mississippi on April 29, 2016. The combination of moisture advection from the south and an upper level disturbance produced thunderstorms over portions of southwest Tennessee. Heavy rainfall from these thunderstorms caused some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 29, 10:01 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 29, 10:01 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1101 AM CDT FRI APR 29 2016

.UPDATE...

MCS WILL CONTINUE TO MOVE EAST ACROSS THE MIDSOUTH THROUGH THE
AFTERNOON HOURS. WILL SEE SOME GUSTY WINDS AND HAIL WITH THE
STRONGER THUNDERSTORMS. LOCALIZED FLASH FLOODING MAY ALSO OCCUR. HAVE
BUMPED UP POPS AND LOWERED TEMPERATURES AS A RESULT OF THE
CONVECTION.

REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG AND JUST AHEAD
OF THE WARM FRONT WILL OCCUR ACROSS CENTRAL ARKANSAS INTO
NORTHWEST MISSISSIPPI BY THIS EVENING.

KRM

&&

.DISCUSSION... /ISSUED 402 AM CDT FRI APR 29 2016/

EARLY MORNING TEMPERATURES RANGE FROM THE MIDDLE 50S TO MIDDLE 60S
ACROSS THE MIDSOUTH. WINDS ARE LIGHT UNDER CLOUDY SKIES. THE
RADAR IS QUIET FOR NOW ACROSS THE MIDSOUTH...BUT THAT IS EXPECTED
TO CHANGE QUICKLY TODAY. HIGH RESOLUTION MODEL OUTPUT SHOWS A
LARGE AREA OF THUNDERSTORMS DEVELOPING ACROSS EAST OKLAHOMA AND
WEST ARKANSAS OVER THE NEXT FEW HOURS...SHIFTING INTO WESTERN
PORTIONS OF THE MIDSOUTH JUST AFTER SUNRISE.

A DEEP TROUGH IS POSITIONED ACROSS THE WESTERN US...WITH SOUTHWEST
FLOW FROM MEXICO...ACROSS TEXAS AND ACROSS THE SOUTHERN AND
MIDDLE MISSISSIPPI RIVER VALLEY. MULTIPLE MID LEVEL DISTURBANCES
WILL TRACK ACROSS THE MIDSOUTH OVER THE NEXT 24 HOURS OR MORE
RESULTING AN ACTIVE WEATHER PATTERN. THE STORM PREDICTION CENTER
HAS MOST OF THE MIDSOUTH IN A MARGINAL OR SLIGHT RISK FOR SEVERE
THUNDERSTORMS IN BOTH THEIR DAY 1 AND DAY 2 OUTLOOKS. HOWEVER
MODEL GUIDANCE VARIES CONSIDERABLY IN THE EVOLUTION OF THE
CONVECTION. DEW POINTS ARE STILL IN THE LOW 50S ACROSS MOST OF THE
MIDSOUTH. THIS MAKES ME SUSPECT THAT GUIDANCE INSTABILITY FOR THE
AFTERNOON MAY BE A BIT EXAGGERATED. THE GFS HAS CAPE VALUES
APPROACHING 3000 J/KG IN NORTH MISSISSIPPI BY NOON TODAY. THE 00Z
NAM KEPT THE HIGHER INSTABILITY FARTHER SOUTH...BUT THE 06Z RUN
SEEMS TO BE MORE IN LINE WITH THE GFS...EVEN BRINGING ELEVATED VALUES
SIMILAR TO THE GFS INTO SOUTHWEST TENNESSEE. THIS SEEMS UNLIKELY
WITH LIGHT WIND AND DEW POINTS IN THE LOW 50S. DYNAMIC SUPPORT FOR
SEVERE STORMS WILL IMPROVE THIS EVENING...BUT THROUGH THE DAY
TODAY...STORMS SHOULD BE MOSTLY DRIVEN BY THERMODYNAMICS.

LATER THIS EVENING...A WARM FRONT WILL SURGE NORTH. WE SHOULD SEE
MIDDLE TO UPPER 60 DEGREE DEW POINTS ACROSS SOUTHERN PORTIONS OF
THE MIDSOUTH BY SUNSET...BUT AGAIN...LOOKING AT CURRENT OBS THIS
MAY BE EXAGGERATED. A 45-50KT LLJ WILL ADD ADDITIONAL DYNAMIC
SUPPORT FOR CONVECTION OVERNIGHT. BY SUNRISE TOMORROW IS SHOULD BE
ORIENTED ALONG THE MISSISSIPPI RIVER VALLEY. EXPECT NUMEROUS
THUNDERSTORMS TONIGHT AND LIKELY THE GREATEST CHANCE OF STRONG TO
SEVERE STORMS.

BY SUNDAY...THE MIDLEVEL FLOW ACROSS THE MIDSOUTH WILL DEAMPLIFY
A BIT AS A SHORTWAVE RIDGE BUILDS OVER THE CENTRAL PLAINS. A
NEUTRALLY TILTED SHORTWAVE TROUGH WILL SHIFT ACROSS THE
MISSISSIPPI RIVER VALLEY MIDDAY SUNDAY. DOWNSTREAM OF THE
TROUGH...SHOWERS AND THUNDERSTORMS WILL REMAIN MORE LIKELY ACROSS
NORTH MISSISSIPPI AND WEST TENNESSEE...WITH DECREASING RAIN
CHANCES WEST OF THE RIVER. HOWEVER...CONFIDENCE IN THE FORECAST
THROUGH THE WEEKEND IS LOW.

THINGS LOOK MORE CLEAR CUT EARLY NEXT WEEK. A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE AREA. TEMPERATURES WILL TURN
COOLER MONDAY. MORNING LOWS MAY EVEN DIP INTO THE UPPER 40S FOR
THE COOLEST PORTIONS OF THE MIDSOUTH MONDAY MORNING. MOST OF US
WILL SEE TEMPERATURES IN THE 50S. HIGHS SHOULD BE MOSTLY IN THE
UPPER 60S TO LOW 70S.

ZONAL FLOW EARLY IN THE WORK WEEK WILL TRANSITION TO STRONG
NORTHWEST FLOW BY MIDWEEK AS A STRONG RIDGE BUILDS ACROSS THE
ROCKIES. TEMPERATURES LOOK SEASONABLE FOR THE UPCOMING WORK WEEK
WITH NO SIGNIFICANT WEATHER SYSTEMS EXPECTED.

30

&&

.AVIATION...

12Z TAF CYCLE

VFR CONDS CURRENTLY AT ALL TERMINALS. EASTERLY WINDS AROUND 5 KTS
WILL GRADUALLY BECOME MORE SOUTHEASTERLY AND INCREASE TO NEAR 10
KTS BY LATE MORNING. SHRA AND TSRA ACTIVITY EXPECTED LATE THIS
MORNING AND AFTERNOON AT ALL TERMINALS...WITH TSRA TEMPO TIMED AT
29/16Z FOR KJBR AND SHORTLY AFTER FOR KMEM AND KMKL. REDUCED VSBY
TO MVFR CAT WITH TSRA. GUIDANCE SUGGESTS TSRA ACTIVITY CONTINUING
INTO THE OVERNIGHT WITH WINDS INCREASING AND BECOMING MORE
SOUTHERLY AHEAD OF APPROACHING FRONT. WITH THE EXCEPTION OF KTUP
LEFT AT LEAST VCTS IN THROUGH END OF PERIOD FOR THIS REASON WITH
WINDS UP TO 15 KTS.

ZDM

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 29, 3:22 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT FRI APR 29 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
422 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE
MIDSOUTH. THE GREATEST POTENTIAL FOR SEVERE STORMS IS EXPECTED
TONIGHT ACROSS EAST CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI.
DAMAGING THUNDERSTORM WIND AND HAIL LOOK TO BE THE MOST LIKELY
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE WEEKEND WITH THE FOCUS SHIFTING MORE INTO NORTH MISSISSIPPI BY
SUNDAY.DAMAGING THUNDERSTORM WIND AND HAIL LOOK TO BE THE MOST LIKELY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 9:33 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT FRI APR 29 2016

ARZ027-035-036-048-049-058-291615-
PHILLIPS AR-ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-LEE AR-POINSETT AR-
1033 AM CDT FRI APR 29 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1115 AM CDT FOR...

PHILLIPS COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...

AT 1033 AM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR BEEDEVILLE
TO NEAR CRUMROD...AND MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PHILLIPS...ST. FRANCIS...NORTHWESTERN CRITTENDEN...CROSS...
LEE AND POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3500 9115 3502 9104 3571 9104 3568 9049
      3473 9057 3464 9050 3463 9052 3470 9055
      3443 9057 3431 9066 3437 9068 3437 9076
      3421 9085 3424 9094 3414 9082 3414 9083
      3412 9112 3434 9100 3473 9105 3491 9115
TIME...MOT...LOC 1533Z 243DEG 29KT 3542 9115 3420 9106
Special weather statement, Apr 29, 11:11 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 PM CDT FRI APR 29 2016

MSZ001-002-007-008-011>013-TNZ088-089-291800-
TUNICA MS-TATE MS-LAFAYETTE MS-PANOLA MS-QUITMAN MS-MARSHALL MS-
DESOTO MS-FAYETTE TN-SHELBY TN-
1211 PM CDT FRI APR 29 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

EASTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN FAYETTE COUNTY IN WEST TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

AT 1210 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE
HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR ROBINSONVILLE TO CURTIS STATION...AND MOVING EAST
AT 55 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE THUNDERSTORMS.

PEOPLE IN EASTERN TUNICA...TATE...NORTHWESTERN LAFAYETTE...PANOLA...
NORTHEASTERN QUITMAN...MARSHALL...DESOTO...SOUTHWESTERN FAYETTE AND
SOUTHEASTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3518 8950 3444 8936 3426 9024 3480 9036
TIME...MOT...LOC 1710Z 248DEG 49KT 3480 9028 3433 9018
Special weather statement, Apr 29, 11:41 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT FRI APR 29 2016

MSZ010>012-020-291830-
TALLAHATCHIE MS-PANOLA MS-COAHOMA MS-QUITMAN MS-
1241 PM CDT FRI APR 29 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 1241 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES NORTHEAST OF
DREW...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TALLAHATCHIE...SOUTHWESTERN PANOLA...SOUTHEASTERN COAHOMA
AND SOUTHERN QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3381 9045 3398 9045 3399 9064 3425 9020
      3390 8994 3381 9019
TIME...MOT...LOC 1741Z 237DEG 31KT 3385 9042

The radar

The Memphis radar (KNQA), 20 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
April 29, 11:51 AM CST to 1:51 PM CST
Where
Shelby County, 1.45 mi NNE of Berclair to 1.54 mi SE of Raleigh
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.170, -89.913

The intersection of Wells Station Road and Russwood had water from curb to curb and was six to eight inches deep. Daytona Road and Truman Avenue were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632684.